MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4006C0306
Medical Device Problem Codes Detachment Of Device Component (1104); Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/17/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra coil 400 coils (pc400 coils).During the procedure, the physician delivered three coils from another manufacturer and a pc400 coil into the target vessel using another manufacturer's microcatheter.While attempting to advance a new pc400 coil through the microcatheter, the physician experienced resistance and therefore, removed the pc400 coil.The physician then removed the microcatheter from the patient and noticed that the previously removed pc400 coil had unintentionally detached and was still contained around the hub of the microcatheter.The physician indicated that he did not experience any resistance while removing the pc400 coil.Thereafter, the procedure was completed using a new pc400 coil and a new microcatheter from the other manufacturer.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Result: the pet lock was intact on the proximal end of the penumbra coil 400 (pc400) pusher assembly.The embolization coil was inside the hub of the non-penumbra microcatheter, detached from the pusher assembly, and had a fractured stretch resistant (sr) wire.Conclusion: evaluation of the returned devices revealed the sr wire of the pc400 was fractured and the non-penumbra microcatheter was kinked.Attempting to retract the pc400 through a kinked microcatheter may cause the sr wire to fracture, which will cause the embolization coil to detach.Pc400s are 100% functionally tested during in-process inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5817512
Report Number3005168196-2016-01030
Device Sequence Number16437179
Product Code HCG
UDI-Device Identifier00814548011837
UDI-Public00814548011837
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/22/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date11/28/2023
Device Catalogue Number4006C0306
Device Lot NumberF66694
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/19/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 06/22/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date07/22/2016
Supplement Report FDA Received Date08/22/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age31 YR
Patient Weight60